Geriatrics and telemedicine
University of California, Irvine School of Medicine
• Mr. C is a 92 year old man who lives in an
apartment adjacent to his daughter’s house, with the assistance of a paid caregiver
– Atrial fibrillation– Prostatic hypertrophy and an indwelling catheter– Osteoarthritis – Glaucoma– Congestive Heart Failure
• He is responsible for taking his own Rx
• Recently the CHF worsened and it became clear
that, even with optimized medication therapy, his heart was truly failing.
• His cardiologist and I recommend the
involvement of a home health agency to provide nurse visits at home.
• He is put on supplemental O2 at home to
• It is getting more difficult for him to come to
the SeniorHealth Center so I do a house call and he looks pretty good.
• Two days later I receive a worried phone call
from the nurse: she is unsure if his shortness of breath requires more aggressive medical therapy. It is difficult to interpret his lung sounds, so she requests a CXR be performed at home and we order some blood tests.
• The CXR is performed and the radiologist’s
interpretation is: “hazy infiltrate with bilateral effusions, clinical correlation is suggested”
• Finally the nurse is concerned enough that she
recommends he go to the E.R. (911) where another CXR is performed, more blood tests are done, and he is sent home on a higher dose of furosemide
• The next day he becomes dizzy and disoriented.
The nurse finds that his blood pressure has dropped too low with the medication change and needs to speak with the cardiologist urgently.
• It is hard for Mr. C to come to the office so the
cardiologist does her best to manage his care over the phone, with input from the RN… but this is not satisfactory.
• No one is sure if he is taking his medications
• They need to come in for another visit to
– The daughter takes a day off from work
– The caregiver prepares Mr. C with the
– Mr. C is exhausted; for him, the 20 minute
• Mr. C brings him home and then goes to
• While she is out, he falls and is unable to
• Because he is on coumadin at too high a
another trip to the ER, where he is treated and released after 14 hours
• What if
there were technology and
– I could communicate directly with the nurse
– I could see how Mr. C’s breathing looked?
– I could listen to his heart and lungs?
– We could make medication changes and
• What if
there were technology and
– I could obtain his chest x-ray and review it with
the radiologist while we simultaneously viewed the films?
– His pill box was monitored and he didn’t take too
– His fall was identified immediately so that his
blood loss was minimal and he didn’t have a terrifying 90 minutes on the floor?
• No calling of paramedics• No visit to the emergency room• No need to repeat CXR and blood tests• No need for daughter to take time off of work• No need for patient and caregiver to schlep
• Medication side effect is caught early, before
• High risk of falling/functional difficulties
• Any one with chronic illness such as
• People who have just been discharged from
• People who live in group homes for adults with
• People who live in assisted living facilities
¾Bottom Line: We have the
potential to provide better
care and lower costs through
a unique interdisciplinary
Telefoon +31 (0)114 635 400 - Fax +31 (0)114 635 754 Dataregistratieformulier: Analysepakketten pesticiden Behorende bij: WVS-037, -038, -040, -041, -044, -049, -050, -052, - 060, -068, -071, -074, -092, -093, -097, -098 en -137. Analysepakket 1: Pesticiden GC-MSMS (GC-MS-Triplequad volgens WVS-092) Pesticide Rapportagegrens Pesticide Rapportagegrens (we
Medications and the Risk of Falling Which drugs can increase the risk of falls? In theory ANY drug that causes one of the following effects can increase the risk of falling: As well, theoretically ANY drug that causes the following effects can increase the risk of a serious outcome if an individual falls: • Osteoporosis or reduced bone mineral density: Increased risk of fracture if a